Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2020, 7:37 PM MDT for Weld County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 7:37 PM MDT (01:37 UTC)
- Expired
- May 20, 2020, 7:49 PM MDT
- In force
- 12 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 4499 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WUUS55 KBOU 210137
SVRBOU
COC123-210200-
/O.NEW.KBOU.SV.W.0029.200521T0137Z-200521T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
737 PM MDT Wed May 20 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
North central Weld County in northeastern Colorado...
* Until 800 PM MDT.
* At 737 PM MDT, a severe thunderstorm was located 9 miles north of
Purcell, or 25 miles north of Greeley, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
north central Weld County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 10447 4071 10462 4100 10479 4100 10453
TIME...MOT...LOC 0137Z 163DEG 44KT 4077 10460
HAIL...1.00IN
WIND...60MPH
$$
BOWEN1 follow-up statement
640
WWUS55 KBOU 210149
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
749 PM MDT Wed May 20 2020
COC123-210159-
/O.CAN.KBOU.SV.W.0029.000000T0000Z-200521T0200Z/
Weld CO-
749 PM MDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 4074 10447 4071 10462 4100 10479 4100 10453
TIME...MOT...LOC 0147Z 163DEG 44KT 4091 10466
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:33 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 20, 3:33 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 333 PM MDT Wed May 20 2020 .SHORT TERM...(This evening through Thursday) Issued at 333 PM MDT Wed May 20 2020 A dryline has setup across the eastern plains this afternoon from Lincoln to Weld Counties. This boundary hasn't been enough to generate cumulus clouds so storms are not expected to develop along it this afternoon. The only exception will be a couple storms along the eastern border of Lincoln County but those should not be in our CWA. As a cold front pushes through northern Colorado from the west late this afternoon and into the evening, it will meet up with better moisture on the east side of the dryline and create strong to severe thunderstorms. With mixed layer CAPEs expected to be around 2,500 j/kg and deep layer shear around 40 knots, these storms will be capable of producing hail up to 2 inches in diameter, damaging wind gusts, and a brief tornado. Therefore, a Severe Thunderstorm Watch was issued for Weld, Morgan, and Logan Counties until 10pm tonight. Storms are not expected to develop until after 6pm and they are not expected to occur west of Greeley. There remains a small chance a storm or two develops to the south of those counties near the Deer Trail area, but the chances were small enough to not include them in the watch. These storms will continue into the overnight hours across the far northern plains before moving out of Colorado by sunrise tomorrow. Winds have been very strong this afternoon across the forecast area with gusts up to 53 mph at DIA. These winds should continue through the rest of the afternoon before dying down in most locations after sunset. A cold front will move through northern Colorado this evening and could produce gusty westerly winds up to 50 mph across the northern Front Range foothills and northern I-25 corridor. Tomorrow will be much cooler with high temperatures 15 degrees cooler than today across the plains. With light winds expected, fire weather will not be much of a concern. A few light, high based showers may develop over the mountains and push across the urban corridor during the late afternoon. Little to no precipitation is expected from these showers although they could produce some winds gusts up to 30 mph. .LONG TERM...(Thursday night through Wednesday) Issued at 333 PM MDT Wed May 20 2020 The upper air pattern across North America will undergo a bit of transition through the upcoming week as a blocky trough-ridge- trough pattern becomes a western U.S. trough/eastern U.S. ridge from Friday through the weekend. Another shift to less amplitude and more progression appears to be in store for the first half of next week. These patterns look like they will only produce light precipitation for the most part. Friday looks particularly dry with temperatures warming to slightly warmer than normal. Southerly winds should also be on the increase as a low pressure trough develops over the I-25 corridor. High pressure ridging aloft should be enough to keep any shower activity capped. Saturday will bring another upper trough over the state with cooler temperatures aloft causing the airmass to become less stable. Daytime heating and dynamics aloft should be enough to produce isolated to widely scattered shower and thunderstorm activity. Sunday should be cooler in the wake of the upper trough moving onto the plains. From Monday through Wednesday...progressive flow will develop across the northern United States, but a cutoff upper low is forecast to linger over the southern plains. This will have the ability to move Gulf moisture up into eastern Colorado and either bring weak upper level ridging to the region or showery and unsettled conditions if the low retrogrades over the state. Temperatures should be around or slightly warmer than normal. A chance of showers will be mentioned on Monday and Tuesday, but Wednesday will be left dry for now. With the temperatures moderating and no particularly windy period identified, fire weather conditions should moderate back to typical May levels. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 333 PM MDT Wed May 20 2020 VFR conditions are expected through Thursday as storm coverage is expected to stay east of the main TAF terminals today. Southerly winds are howling this afternoon with gusts up to 46 knots at DEN. A cold front will then push south out of Wyoming after 00z, with winds coming out of the northwest for a few hours before returning to drainage overnight. Winds will be light and out of the east- southeast on Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ214-216-241. && SHORT TERM...Danielson LONG TERM...Dankers AVIATION...Danielson
Hazardous weather outlook, May 20, 10:56 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Wed May 20 2020 COZ030>051-211700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Wed May 20 2020 ...SEVERE STORMS POSSIBLE ON THE PLAINS LATE THIS AFTERNOON AND EVENING... ...RED FLAG WARNING SOUTH PARK...SOUTHERN FOOTHILLS...AND PALMER DIVIDE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warm, dry and windy conditions will bring another day of critical fire weather conditions to South Park, the southern foothills and Palmer Divide. Outdoor burning of any kind is prohibited since humidity near 10 percent and winds gusting to near 40 mph would result in rapid fire spread. Elsewhere, southerly winds will be strong with gusts in the 30 to 40 mph. A dryline will set up across the eastern plains this with a small chance that strong to severe thunderstorms develop along it. As a cold front moves out of Wyoming this evening, there will be a better chance of severe thunderstorms Weld, Morgan, and Logan Counties. Main hazards will be damaging outflow winds and hail up to two inches in diameter. A cold front will push down across the area this evening, decreasing winds and also becoming the focus of training storms over the northeastern corner of the state until or just after midnight. Moderate to heavy rain, strong outflow winds and hail up to an inch will be the hazards, with a short-lived weak tornado possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Only isolated thunderstorms are expected to develop Thursday, and will not be strong enough to reach severe limits. Winds will be lighter. Fire danger will increase again on Friday and Saturday with breezy and dry conditions. Some cooling can be expected by Sunday with a better chance of showers and thunderstorms. Then, mainly dry and warmer conditions are expected for the first half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, May 20, 7:25 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Denver CO 725 PM MDT Wed May 20 2020 COZ038-042-043-210200- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 725 PM MDT Wed May 20 2020 ...Brief Landspout Tornadoes Possible... At 724 PM MDT, conditions are favorable for the development of landspout tornadoes in and close to Greeley to Kersey areas. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Purcell and Barnesville. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4040 10427 4037 10447 4083 10471 4087 10442 BOWEN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:09 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| May 20, 7:25 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| May 20, 8:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| May 20, 9:37 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.